Indiana, 2003

Flash Flooding and Hail in Indiana, July 9 to 10, 2003

July 9 to 10, 2003 · NWS IND · 26 events in 19 counties and zones

Squall line knocked down numerous trees. The line damaged more than 400 homes in the Rosedale area of Parke county.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Squall line knocked down numerous trees. The line damaged more than 400 homes in the Rosedale area of Parke county. Many roads were water covered due to heavy rain falling on very saturated grounds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 8, 2:27 PM EST, 12 hours 5 minutes earlier.

Area forecast discussion, Jul 8, 2:27 PM EST, 12 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 PM EST TUE JUL 8 2003

FORECAST FOCUS WILL AGAIN BE FLOOD POTENTIAL AND CHANCE OF
CONVECTION OVER THE NEXT FEW DAY.

ETA/GFS DO NOT AGREE ON TIMING/STRENGTH OF NEXT SYSTEM.  PER PMDHMD
WILL LEAN TOWARD GFS WITH ITS RUN TO RUN CONTINUITY.

BASICALLY SAME SITUATION TODAY AS LAST SEVERAL DAYS WITH EXCEPTION
OF CAP WHICH THERE ISNT ONE TODAY UNLIKE YESTERDAY.  TSRA WILL
CONTINUE INTO THE EVENING AS CAPES ARE IN THE 3000J/KG RANGE...LIS
IN THE NEIGHBORHOOD OF -8 AND MULTIPLE OUTFLOW BOUNDARIES AVAILABLE
FOR INITIATION.

WILL CONTINUE WITH GOING FORECAST OF CHANCE/SCT POPS.  UNTIL THURS
NITE WHEN LOW PASSES THROUGH AND WEATHER FINALLY SETTLES DOWN.

WITH ANY ADDITIONAL RAINFALL OVER THE ALREADY SATURATED GROUND FROM
INDIANAPOLIS NORTH...WILL CONTINUE FLOOD WATCH FOR THOSE AREAS UNTIL
WEDNESDAY MORNING.

.IND...FLOOD WATCH THIS AFTERNOON AND TONIGHT

SALLY
Hazardous weather outlook, Jul 8, 5:00 AM EST, 21 hours 32 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 AM EST TUE JUL 8 2003

...FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR NORTHERN TWO THIRDS OF
CENTRAL INDIANA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT ACROSS CENTRAL INDIANA. SOME OF THESE STORMS MAY BE
SEVERE WITH DAMAGING WINDS. IN ADDITION...THESE STORMS WILL PRODUCE
HEAVY RAIN WHICH MAY LEAD TO FLOODING.

HEAT INDEX VALUES WILL REACH INTO THE 95 TO 100 DEGREE RANGE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AND THURSDAY. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ANYTIME FROM THIS AFTERNOON INTO
THURSDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Local storm report, Jul 8, 8:42 PM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0842 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    RUSHVILLE                 IN   WIND DAMAGE
07/08/03   RUSH                           7TH STREET IN RUSHVILLE.
                                          TREES DOWN. REPORTED BY HAM
                                          RADIO.

PUMA
Local storm report, Jul 8, 8:52 PM EST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0852 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    1 S PITTSBORO             IN   WIND DAMAGE
07/08/03   HENDRICKS                      TREE DOWN. REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE.

PUMA
Special weather statement, Jul 8, 9:17 PM EST, 5 hours 15 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-090240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
917 PM EST TUE JUL 8 2003

SEVERE THUNDERSTORM WATCH NUMBER 688 FOR CENTRAL INDIANA HAS BEEN
CANCELLED.  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVERNIGHT BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

SALLY
Local storm report, Jul 8, 11:43 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1143 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    5 W DELPHI                IN   FLASH FLOOD
07/08/03   CARROLL                        PEOPLE BEING EVACUATED
                                          ALONG THE TIPPECANOE RIVER
                                          NEAR TECUMSEH BEND AND IN
                                          THE OAKDALE DAM AREAS.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

PUMA
Local storm report, Jul 9, 1:00 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0100 AM EST WED JUL 09 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0722 PM    6 E LEBANON               IN   WIND DAMAGE
07/08/03   BOONE                          14 INCH DIAMETER TREES
                                          DOWN. REPORTED BY HAM
                                          RADIO.

0726 PM    BROWNSBURG                IN   WIND DAMAGE
07/08/03   HENDRICKS                      4 TREES...12 TO 18 INCHES
                                          IN DIAMETER...DOWN.
                                          REPORTED BY HAM RADIO.

0731 PM    1 S BROWNSBURG            IN   WIND DAMAGE
07/08/03   HENDRICKS                      62 MPH WIND GUST DAMAGED
                                          SCREEN PORCH. REPORTED BY
                                          HAM RADIO.

KOCH

FIRST REPORT COUNTY AND STATE CORRECTED

The radar

The Indianapolis radar (KIND), 119 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 11 flash flood, 2 hail. Local standard time, as filed.

Flash Flood, Randolph

When
July 9, 2:32 AM EST to 4:00 AM EST
Where
Randolph County, Farmland
Reported by
TRAINED SPOTTER
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

Flash Flood, Henry

When
July 9, 3:30 AM EST to 4:30 AM EST
Where
Henry County, 2 mi N of New Castle
Reported by
LAW ENFORCEMENT
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

Hail, Vermillion

When
July 9, 3:01 PM EST
Where
Vermillion County, Clinton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.667, -87.400

Thunderstorm Wind, Clay

When
July 9, 3:20 PM EST
Where
Clay County, Knightsville
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.533, -87.100

Numerous trees down.

Thunderstorm Wind, Vigo

When
July 9, 3:30 PM EST
Where
Vigo County, 1 mi N of Vigo
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.300, -87.533

Numerous trees down.

Thunderstorm Wind, Vigo

When
July 9, 3:30 PM EST
Where
Vigo County, Seelyville
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.500, -87.267

18" diameter tree uprooted

Thunderstorm Wind, Parke

When
July 9, 3:32 PM EST
Where
Parke County, Rosedale
Measured
65 kt (75 mph) estimated gust
Property damage
$1.0 million
Reported by
AMATEUR RADIO
Coordinates
39.633, -87.283

Newspaper reported damage to more than 400 structures. 30-40% of the homes had moderate to severe damage.

Thunderstorm Wind, Clay

When
July 9, 3:35 PM EST
Where
Clay County, 1 mi W of Brazil
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.533, -87.133

Large trees down blocking traffic on US 40.

Thunderstorm Wind, Putnam

When
July 9, 3:45 PM EST
Where
Putnam County, 5 mi SW of Greencastle
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -86.933

Several trees and power outages

Hail, Owen

When
July 9, 3:45 PM EST
Where
Owen County, 1 mi N of Spencer
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.300, -86.767

Flash Flood, Parke

When
July 9, 3:45 PM EST to 9:40 PM EST
Where
Parke County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Thunderstorm Wind, Monroe

When
July 9, 3:55 PM EST
Where
Monroe County, 10 mi S of Bloomington
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.017, -86.517

Trees down in Harrodsburg

Flash Flood, Montgomery

When
July 9, 4:00 PM EST to 9:30 PM EST
Where
Montgomery County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

Flash Flood, Fountain

When
July 9, 4:00 PM EST to 9:55 PM EST
Where
Fountain County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Flash Flood, Tippecanoe

When
July 9, 4:30 PM EST to 10:00 PM EST
Where
Tippecanoe County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Flash Flood, Vermillion

When
July 9, 4:30 PM EST to 9:45 PM EST
Where
Vermillion County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Flash Flood, Warren

When
July 9, 4:30 PM EST to 10:00 PM EST
Where
Warren County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Thunderstorm Wind, Brown

When
July 9, 4:35 PM EST to 4:56 PM EST
Where
Brown County, 4 mi N of Nashville
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.250, -86.250

Numerous trees down

Thunderstorm Wind, Bartholomew

When
July 9, 5:00 PM EST
Where
Bartholomew County, Columbus
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.217, -85.833

Large trees down

Thunderstorm Wind, Jennings

When
July 9, 5:40 PM EST
Where
Jennings County, 6 mi N of North Vernon
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.083, -85.633

Trees down

Thunderstorm Wind, Hancock

When
July 9, 7:20 PM EST
Where
Hancock County, Greenfield
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.783, -85.783

Numerous trees and power lines down

Flash Flood, Putnam

When
July 9, 8:40 PM EST to 9:40 PM EST
Where
Putnam County, Greencastle
Reported by
LAW ENFORCEMENT
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

Flash Flood, Morgan

When
July 9, 10:00 PM EST to 11:00 PM EST
Where
Morgan County, Mooresville
Reported by
LAW ENFORCEMENT
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Thunderstorm Wind, Greene

When
July 9, 10:20 PM EST to 10:35 PM EST
Where
Greene County, Owensburg
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -86.750

Numerous trees and power lines down

Thunderstorm Wind, Monroe

When
July 9, 10:30 PM EST
Where
Monroe County, 5 mi S of Bloomington
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.100, -86.517

Flash Flood, Jennings

When
July 9, 11:39 PM EST to July 10, 8:00 AM EST
Where
Jennings County, North Vernon
Reported by
LAW ENFORCEMENT
Coordinates
38.997, -85.628 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375987, 5375986, 5376262, 5376320, 5376264, 5376265, 5376261, 5376319, 5376260, 5376266, 5376326, 5376267, 5376324, 5376325, 5376321, 5376322, 5376323, 5376263, 5376259, 5376258, 5375988, 5376257, 5376256, 5376255, 5376327, 5375989.